Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 18, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 3, 2003, 7:01 PM CDT for Collingsworth County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2003, 7:01 PM CDT (00:01 UTC)
- Expired
- May 3, 2003, 7:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Collingsworth County, TX
The radar
The Altus AFB radar (KFDR), 132 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 4:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1186 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 2027 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
177 WUUS54 KAMA 040001 SVRAMA TXC087-040030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 658 PM CDT SAT MAY 3 2003 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN COLLINGSWORTH COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 730 PM CDT * AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF WELLINGTON...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... WELLINGTON AND DODSON LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. LAT...LON 3477 10053 3476 10036 3476 10003 3515 10001 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:11 PM CDT, 4 hours 50 minutes earlier.
Area forecast discussion, May 3, 2:11 PM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 211 PM CDT SAT MAY 3 2003 1002 MB SURFACE LOW CENTERED BETWEEN LA JUNTA AND TRINIDAD THIS AFTERNOON WITH DRYLINE EXTENDING SOUTHWARD OVER THE WESTERN ZONES. MEANWHILE STRONG MID/UPPER LEVEL JET LOCATED FROM WESTERN NEW MEXICO TO NEAR BAJA WILL CROSS OVER THE TEXAS PANHANDLE SUNDAY AFTERNOON. SURFACE TEMPS IN THE 80-85 RANGE CURRENTLY LOCATED JUST SOUTHWEST OF THE TEXAS PANHANDLE ALLOWING FOR MODERATE INSTABILITY. BIG QUESTION IS WHETHER STORMS CAN DEVELOP OR WHETHER CAP WILL HOLD. THINKING AT THIS POINT IS CAP MAY INDEED BREAK LATER THIS AFTERNOON WITH ADDITIONAL FORCING AND DAYTIME HEATING EAST OF THE DRYLINE OVER CENTRAL/EASTERN ZONES. HAVE ADDED 20-30 PERCENT POPS TONIGHT BUT MAY RAISE IF TSTMS BREAK OUT. WINDY CONDITIONS TONIGHT AND SUNDAY LOOK IN ORDER. WINDS SHOULD SUBSIDE SUNDAY EVENING. FLOW ALOFT RELAXES MONDAY BUT ANOTHER (MUCH SMALLER) DISTURBANCE IS EXPECTED IN WESTERLY FLOW ON TUESDAY. CURRENT PACKAGE HAS THIS WELL TAKEN CARE OF INCLUDING COOL FRONT MONDAY NIGHT WITH SLIGHTLY COOLER TEMPS TUESDAY...NO CHANGES PLANED TO LATER PERIODS. FCSTID = SLATTERY AMARILLO 51 83 46 76 / 20 00 00 00 BEAVER 50 81 49 74 / 30 00 00 00 BOISE CITY 48 78 42 71 / 20 00 00 00 BORGER 50 83 47 76 / 20 00 00 00 BOYS RANCH 48 83 45 75 / 20 00 00 00 CANYON 52 83 46 78 / 20 00 00 00 CLARENDON 56 84 51 80 / 30 00 00 00 DALHART 48 82 43 73 / 20 00 00 00 GUYMON 49 80 45 74 / 20 00 00 00 HEREFORD 51 84 45 79 / 20 00 00 00 LIPSCOMB 55 83 51 76 / 30 00 00 00 PAMPA 53 83 50 77 / 30 00 00 00 SHAMROCK 59 84 52 80 / 30 00 00 00 WELLINGTON 60 84 52 82 / 30 00 00 00 .AMA... TX...NONE. OK...NONE.
Hazardous weather outlook, May 3, 1:00 PM CDT, 6 hours 1 minute before
OKZ001>003-TXZ001>020-041100- TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SAT MAY 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A DRYLINE IS EXPECTED TO MOVE INTO THE EXTREME WESTERN TEXAS AND OKLAHOMA PANHANDLES LATER TODAY AS ABUNDANT LOW LEVEL MOISTURE FLOWS INTO THE PANHANDLES ON SOUTH TO SOUTHEAST WINDS. WITH DAYTIME HEATING...THE ATMOSPHERE IS EXPECTED TO BECOME MORE UNSTABLE THIS AFTERNOON. THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ALONG AND EAST OF A BOISE CITY OKLAHOMA TO HAPPY TEXAS LINE LATER THIS AFTERNOON AND THIS EVENING. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN... A VERY HIGH WILDFIRE DANGER SITUATION MAY EXIST ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES SUNDAY...DUE TO EXPECTED WIDESPREAD DRY AND WINDY CONDITIONS. A FIRE WEATHER WATCH IS IN EFFECT FOR SUNDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS WILL LIKELY BE REQUIRED LATER THIS AFTERNOON AND THIS EVENING FOR THE EASTERN TWO-THIRDS OF THE TEXAS AND OKLAHOMA PANHANDLES. SCHNEIDER
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.